LOGIN

International Epidemiology Databases to Evaluate AIDS

Home >> Publications >> Use of nucleoside reverse transcriptase inhibitors and risk of myocardial infarction in HIV-infected patients enrolled in the D:A:D study: a multi-cohort collaboration.

Publication

Author(s):

D:A:D Study Group, Sabin CA, Worm SW, Weber R, Reiss P, El-Sadr W, Dabis F, De Wit S, Law M, D'Arminio Monforte A, Friis-Møller N, Kirk O, Pradier C, Weller I, Phillips AN, Lundgren JD.

Pub Title:

Use of nucleoside reverse transcriptase inhibitors and risk of myocardial infarction in HIV-infected patients enrolled in the D:A:D study: a multi-cohort collaboration.

Pub Date:

Apr 2 2008

Pub Region(s):

Asia-Pacific

Page Number:
1417–1426

Journal:

Title: 
Lancet
Link: 
http://www.sciencedirect.com/science/article/pii/S0140673608604237

PubMed: 18387667

BACKGROUND:

Whether nucleoside reverse transcriptase inhibitors increase the risk of myocardial infarction in HIV-infected individuals is unclear. Our aim was to explore whether exposure to such drugs was associated with an excess risk of myocardial infarction in a large, prospective observational cohort of HIV-infected patients.

METHODS:

We used Poisson regression models to quantify the relation between cumulative, recent (currently or within the preceding 6 months), and past use of zidovudine, didanosine, stavudine, lamivudine, and abacavir and development of myocardial infarction in 33 347 patients enrolled in the D:A:D study. We adjusted for cardiovascular risk factors that are unlikely to be affected by antiretroviral therapy, cohort, calendar year, and use of other antiretrovirals.

FINDINGS:

Over 157,912 person-years, 517 patients had a myocardial infarction. We found no associations between the rate of myocardial infarction and cumulative or recent use of zidovudine, stavudine, or lamivudine. By contrast, recent-but not cumulative-use of abacavir or didanosine was associated with an increased rate of myocardial infarction (compared with those with no recent use of the drugs, relative rate 1.90, 95% CI 1.47-2.45 [p=0.0001] with abacavir and 1.49, 1.14-1.95 [p=0.003] with didanosine); rates were not significantly increased in those who stopped these drugs more than 6 months previously compared with those who had never received these drugs. After adjustment for predicted 10-year risk of coronary heart disease, recent use of both didanosine and abacavir remained associated with increased rates of myocardial infarction (1.49, 1.14-1.95 [p=0.004] with didanosine; 1.89, 1.47-2.45 [p=0.0001] with abacavir).

INTERPRETATION:

There exists an increased risk of myocardial infarction in patients exposed to abacavir and didanosine within the preceding 6 months. The excess risk does not seem to be explained by underlying established cardiovascular risk factors and was not present beyond 6 months after drug cessation.

The following websites provide guidelines and policies when citing from PubMed®: http://www.ncbi.nlm.nih.gov/books/NBK7243/
http://www.nlm.nih.gov/bsd/policy/cit_format.html

Citation:

D:A:D Study Group, Sabin CA, Worm SW, Weber R, Reiss P, El-Sadr W, Dabis F, De Wit S, Law M, D'Arminio Monforte A, et al. Use of nucleoside reverse transcriptase inhibitors and risk of myocardial infarction in HIV-infected patients enrolled in the D:A:D study: a multi-cohort collaboration. Lancet. 2008 Apr 26;371(9622):1417-26. doi: 10.1016/S0140-6736(08)60423-7. Epub 2008 Apr 2. Erratum in: Lancet. 2008 Jul 26;372(9635):292. PubMed PMID: 18387667; PubMed Central PMCID: PMC2688660.